Texas, 2012

High Wind in Texas, September 7, 2012

September 7, 2012 · NWS AMA · 1 event in 1 county or zone

Strong non-thunderstorm gradient winds caused some damage to tree limbs in the south central Texas Panhandle during the early afternoon hours. There were no injuries or fatalities reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong non-thunderstorm gradient winds caused some damage to tree limbs in the south central Texas Panhandle during the early afternoon hours. There were no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 7, 12:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 7, 12:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
124 PM CDT FRI SEP 7 2012

.UPDATE...

QUICK UPDATE TO TRY TO BETTER HANDLE TEMPS BEHIND THE COLD FRONT THAT
HAS SURGED SOUTH OF THE MAJORITY OF THE CWA AS OF 18Z. A FEW
SHOWERS/STORMS CANNOT BE RULED OUT BEHIND THE FRONT THIS AFTERNOON...
ESPECIALLY IN THE ERN CWA WHERE LATEST MESOANALYSIS INDICATES OVER
2000 J/KG MUCAPE. ELSEWHERE...IN THE NWRN PARTS OF THE PANHANDLES...A
CLOUDY AND COOL DAY IS EXPECTED. A FEW SPRINKLES COULD BE NOTED AS A
SHRTWV BEGINS TO AFFECT THE AREA AND HAVE INCLUDED THESE IN THE FCST
FOR THE NWRN AREAS. UPDATED GRIDS/ZONES ARE OUT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 1228 PM CDT FRI SEP 7 2012/

AVIATION...DISCUSSION FOR 18Z TAFS

AN MVFR LOW CLOUD DECK WILL DOMINATE THE FIRST FEW HRS AT KGUY AND
BE A SLIGHT HINDRANCE FOR THE NEXT HR AT KDHT. OTRW...VFR CONDS WILL
BE EXPECTED WITH STRONG NNERLY WINDS THE MAIN STORY. GIVEN FCST
SOUNDINGS AND A STILL TIGHT PRESSURE GRADIENT...HAVE EXTENDED GUSTY
WINDS INTO THE FIRST PART OF THE OVERNIGHT HRS AT THE TAF
SITES...BEFORE GUSTS SHOULD FINALLY DIE DOWN SOMETIME IN THE 03-08Z
TIMEFRAME...FIRST AT KGUY AND LAST AT KAMA.

SIMPSON

PREV DISCUSSION... /ISSUED 628 AM CDT FRI SEP 7 2012/

AVIATION...
FOR THE 12Z TAFS...VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD. THERE IS A SLIGHT CHANCE OF TSRA AT KAMA BETWEEN 18 AND
06Z...THOUGH VERY UNCERTAIN IF STORMS WILL EVEN DEVELOP...SO WILL NOT
MENTION IN THE TAF FOR NOW. COLD FRONT SHOULD BE ARRIVING AT KGUY
NEAR 13Z...KDHT AROUND 1345Z...AND KAMA BETWEEN 1530 AND 16Z. WINDY
CONDITIONS EXPECTED...WITH SUSTAINED WINDS OF 20 TO 30 KT AND GUSTS
COULD GET CLOSE TO 40KT. HOWEVER...HAVE DECIDED NOT TO ISSUE AN AWW
AS THE ONLY SITE BEHIND THE FRONT WHICH IS GUSTING AT OR ABOVE 40KT
IS KPUB...AND WINDS THERE MAY BE ENHANCED BY THE BARRIER JET.
HOWEVER...WE WILL MONITOR THIS CLOSELY AS WINDS SHOULD GET VERY CLOSE
TO AWW THRESHOLDS. WINDS SHOULD DIMINISH WITH SUNSET THOUGH GENERALLY
REMAIN NORTHERLY.

JOHNSON

PREV DISCUSSION... /ISSUED 311 AM CDT FRI SEP 7 2012/

DISCUSSION...
THE STRONG COLD FRONT MOVING ACROSS NORTHERN KANSAS WEST AND
SOUTHWEST INTO EASTERN AND SOUTHEASTERN COLORADO EARLY THIS MORNING
WILL CONTINUE PUSHING QUICKLY SOUTH AND SOUTHEAST INTO THE OKLAHOMA
PANHANDLE AND THE NORTHWEST SECTIONS OF THE TEXAS PANHANDLE BY 12Z
TODAY...AND INTO THE CENTRAL SECTIONS OF THE FORECAST AREA BY 15Z
TODAY...AND THEN OUT OF THE PANHANDLES BY 18Z TODAY. NORTHERLY WINDS
BEHIND THE FRONT WILL INCREASE TO AROUND 20 TO 30 KNOTS WITH HIGHER
GUSTS...BUT FEEL WIND SPEEDS WILL REMAIN BELOW WIND ADVISORY
CRITERIA. CONVECTION MAY DEVELOP ACROSS THE SOUTHEAST TEXAS PANHANDLE
DURING THE AFTERNOON WITH NORTHWEST FLOW ALOFT AND JUST BEHIND THE
FRONTAL BOUNDARY MOVING OUT OF THE AREA. A SHORTWAVE TROUGH TRACKING
SOUTHEAST OUT OF COLORADO AND THE FOUR CORNERS REGION THIS EVENING
MAY ALLOW CONVECTION TO DEVELOP OR MOVE INTO THE SOUTHWEST SECTIONS
OF THE TEXAS PANHANDLE PRIOR TO 06Z SATURDAY. OTHERWISE...SUBSIDENCE
WILL PREVAIL ACROSS THE PANHANDLES AND ALLOW FOR DRY CONDITIONS
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. A COOL 1020 TO 1025 MB
SURFACE HIGH OVER THE PLAINS STATES WILL BUILD SOUTH INTO THE
PANHANDLES BEHIND THE COLD FRONT THIS AFTERNOON THROUGH THE WEEKEND.
UNSEASONABLY COOL CONDITIONS TODAY AND SATURDAY...THEN WARMING TREND
SUNDAY INTO EARLY NEXT WEEK AS A SURFACE TROUGH DEVELOPS ALONG THE
LEE OF THE ROCKIES.

UPPER TROUGH TO APPROACH THE FORECAST AREA FROM THE GREAT BASIN
REGION AND SOUTHWESTERN STATES BY THE MIDDLE OF NEXT WEEK. MEDIUM
RANGE MODELS STILL FORECASTING PRECIP TUESDAY NIGHT...ACROSS THE
NORTHWEST SECTIONS...AND INTO THE END OF NEXT WEEK ACROSS THE
REMAINDER OF THE PANHANDLES. WILL INTRODUCE LOW END SLIGHT CHANCE
POPS ACROSS THE NORTHWEST PANHANDLES TUESDAY NIGHT AND ACROSS THE
REMAINDER OF THE FORECAST AREA WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. ANOTHER STRONG COLD FRONT WILL PUSH INTO THE PANHANDLES
WEDNESDAY NIGHT AND THURSDAY. SEASONABLY OR UNSEASONABLY COOL
CONDITIONS DURING THE LATTER HALF OF NEXT WEEK ALONG WITH THE
POSSIBILITY FOR CONVECTION.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE MIDDLE AND END OF NEXT WEEK. THE MINIMUM AFTERNOON RELATIVES WILL
EITHER BE AT OR GREATER THAN 20 PERCENT...OR THE 20 FOOT WIND SPEEDS
WILL REMAIN AT OR BELOW 15 TO 20 MPH ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/08
Hazardous weather outlook, Sep 7, 2:23 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
323 AM CDT FRI SEP 7 2012

OKZ001>003-TXZ001>020-072100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
323 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE SOUTHERN AND
EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE THIS AFTERNOON
AND ACROSS THE WESTERN AND SOUTHERN TEXAS PANHANDLE THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

CAUTION IS ADVISED ON AREA LAKES TODAY THROUGH EARLY THIS EVENING AS
NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE OKLAHOMA AND THE
NORTHWEST TEXAS PANHANDLES TUESDAY NIGHT...AND OVER ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES WEDNESDAY NIGHT AND THURSDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Randall

When
September 7, 1:30 PM CST to 1:32 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The non-thunderstorm gradient winds downed large tree limbs and branches about seven miles southwest of Amarillo, Texas in Randall County. There were no injuries or fatalities reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412237.